a dizzy view

Some reactions to medications seem so inconsequential that doctors rarely mention them. Dizziness is just such a side effect. What do you know about drugs that cause dizziness?

Blood Pressure Drugs That Cause Dizziness:

On the surface, it seems like a minor problem. This might be because it’s so common. Hundreds of frequently prescribed medications cause dizziness or vertigo. As the saying goes, familiarity breeds contempt.

In reality, though, dizziness can be a killer. Medications that make older people unsteady on their feet can lead to falls and fractures that may prove deadly.

Dizziness That Led to a Fall:

Here is one reader’s story:

“Six years ago, my 76-year-old mother became very dizzy because her blood pressure went too low. Her doctor wouldn’t change her blood pressure medicine until after I found her passed out on the floor with her breakfast scattered around her. That required a trip to the ER.

“We should all be persistent with the doctor about problems with our meds. I learned from issues leading to my mom’s recent death that too many doctors do not understand the seriousness of the side effects that are prevalent in the elderly and they ignore the Beers Criteria list of inappropriate drugs.”

The Beers List:

Dr. Mark Beers was concerned about drug reactions that would be especially harmful for older people. Dizziness was high on his list of serious complications. Readers who would like to consult the Beers list and learn about other problematic pills will find this information in our Guide to Drugs & Older People.

OtherĀ Drugs That Cause Dizziness:

Blood pressure medicines are common culprits contributing to dizziness, but they are certainly not the only ones. Another reader reported her experience:

“I have been prescribed Cipro for infections three times, and each time I had an extreme reaction of dizziness. When I complained, the doctor said I was imagining it.

“Two drugs prescribed for urinary incontinence also made me dizzy and I fell twice. I have had knee replacements and cannot afford to fall.”

It comes as a surprise to many people that antibiotics like ciprofloxacin (Cipro) or bladder drugs such as oxybutynin (Ditropan), tolterodine (Detrol) or fesoterodine (Toviaz) could lead to unsteadiness.

OTC Drugs That Cause Dizziness as a Side Effect:

Other potentially troublesome medications include anti-anxiety agents, pain relievers and sleeping pills. Even over-the-counter products could pose a substantial hazard. The antihistamine diphenhydramine found in allergy drugs such as Benadryl or nighttime sleep aids like Advil PM, Sominex and Tylenol PM could make an older person unsteady. If he had to get up in the middle of the night for a trip to the bathroom, he might fall and do severe damage.

Dizziness as a Withdrawal Symptom:

Younger people can also be held hostage to dizziness, especially when they discontinue certain medications. Stopping antidepressants such as duloxetine (Cymbalta), sertraline (Zoloft) or venlafaxine (Effexor) abruptly may lead to disabling dizziness that can last for weeks.

If you suspect that your medicine (or a combination of drugs) could be affecting your balance or making you lightheaded, be sure to discuss this with your doctor and pharmacist. Point out that such side effects are not only distressing but can be life-threatening.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Cindy
    MO
    Reply

    Several of the above mentioned medications are ototoxic – toxic to the ears, which includes the vestibular, or balance, system. Strong antibiotics, chemotherapy, and loop diuretics are 3 common classes of drugs that can have an ototoxic effect. Dizziness, hearing loss, and tinnitus (noises in the ear) are the symptoms of ototoxicity. Please discuss these symptoms with your physician immediately as they indicate damage (sometimes minor) to the inner ear.

  2. Judy
    Reply

    I love all these comments; but it makes me so angry – what exactly do Drs. think they are getting paid to do?? Telling old folks just go ahead and take those drugs!!! Because I SAID SO! People would/could be so much healthier if they would just do a little reading and take their health into their own hands – with help from on line sites such as this also. Nutrition is really your number one aid in your health.

  3. Daughter2
    Virginia
    Reply

    My 85-year-old father was given Getamicin while in the hospital for pancreatitis and removal of gallbladder. He got very dizzy after about 2 weeks on it and that is still not completely gone 11 months later. It is the dizziness that has greatly diminished his recovery and he would otherwise be in good shape now. He has seen multiple ENTs and has told his doctor about it, but the doctor just says it is an unfortunately side effect.

  4. Alice
    Atlanta, Ga. 30324
    Reply

    The lady who took Cipro for UTI might like to discover corn silk extract. I had a problem with UTI’s until I learned about taking corn silk extract. If I began taking corn silk extract the moment I felt the pressure of a UTI, I could stop it. It has been several years since I had the last UTI. It is available in both liquid and capsule form. The liquid is better for stopping a UTI but the capsules can be taken daily to prevent UTI.

    Since I have been free of the problem for several years, I have not taken any corn silk extract recently but keep it on hand if needed.

  5. Jenny
    Israel
    Reply

    I had light dizziness after taking under the tongue vitamin D tablets. It took a few days to figure out what it was, and the Dr said that there is no such side effect. I quit the Ds and opted for natual sunlight.

  6. Brenda
    Oklahoma
    Reply

    I recently stopped taking Xanax. I was only taking 1/2 of 0.5. Taking for over ten yrs. I reduced down to 1/4 for seven weeks then quit. I have had many dizzy episodes. After 2 months I got severe dizziness for 9 days straight now with no relief. Is this dizziness from the stopping of the xanax?

  7. Subscriber
    New York
    Reply

    My Mother In Law took Fosamax. She was told not to stand for a full hour after taking it. It made her dizzy. I wrote down the names (brand or generic/strengths) of all her medications and took it to a drug store pharmacist she didn’t know. He looked at the list and said at least two of the 6 drugs she was taking could be implicated for causing dizziness and nausea.

    She was more interested in traditional medicine than alternative and stayed that way until she passed from a hemorrhagic stroke. Which I believe was partially caused by both drugs and alcohol (her daily highball).

    I am grateful that the People’s pharmacist is taking the time to educate people on alternative methods so they are less likely to die from prescribed medicine.

  8. Barb
    Reply

    my 92 year old mother has had constant dizziness since being placed on several psyche meds (risperidal etc) & her psychiatrist ignores her complaints. Whats a senior citizen to do who listens to her doctor. Personally I would stop the meds. Suggestions?’

    • Lucille
      canada
      Reply

      google it for her

  9. Amanda
    Reply

    I am so thankful for your article. It was a huge break through for me. I have had extreme vertigo to the point where I have been incapable of any movement. After reading your article it hit me that it all started after my last dose of CYMBALTA.
    I”ve been on it for 6 years but had to taper down from 60 mg to a 30 mg (7day). Well after I was done with the 30 mg weening, I started feeling the vertigo. It has been over a week now since my last dose and I have extreme side effects. I had to stop CYMBALTA bc my husband lost his job and I can not afford the expensive medicine since we no longer have insurance.
    I now know why I can not get over the extreme dizziness over the last 8 days.
    I will say that CYMBALTA has been one of the best medications I’ve ever been on. It helped me tremendously with my neuro-muscular pain in my legs, and depression (I’ve cried nearly every day since I have stopped it).
    So thankful to have an answer. God bless you for having this info. available.

  10. DFW
    Reply

    I had a similar reaction to Zithromax, taken for a sinus infection. I refused to take any more, and was glad I did when I read in your column that Zithromax has been implicated in heart problems in some people.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.